Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 59, NWS Flagstaff, AZ

August 24, 2006Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 24, 2006, 1:20 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 1:20 PM MST (20:20 UTC)
Expired
Aug 24, 2006, 1:45 PM MST
In force
25 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 64 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 242023
FFWFGZ
AZC005-025-242145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
120 PM MST THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 245 PM MST

* AT 116 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
RAINFALL RATE OF OVER ONE INCH PER HOUR FROM A STRONG THUNDERSTORM 
OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE HIGHWAY 89 THROUGH OAK CREEK
CANYON BETWEEN SLIDE ROCK STATE PARK AND MIDGELY BRIDGE.

YAVAPAI FLOOD CONTROL NETWORK GAGE AT WILSON MOUNTAIN HAS INDICATED 
0.39 INCHES OF RAINFALL HAS FALLEN OVER THE BRINS FIRE IN A 15 
MINUTE TIMEFRAME. BASED ON THIS HEAVY RAINFALL RATE...A FLASH FLOOD 
WARNING FOR THE BRINS FIRE HAS BEEN ISSUED. MORE HEAVY RAIN CAN BE 
EXPECTED THIS AFTERNOON AS MORE SHOWERS WITH EMBEDDED THUNDERSTORMS 
MOVE OVER THE BRINS FIRE AREA.

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING 
ROCKSLIDES...MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN 
AREA IN OAK CREEK CANYON...AS WELL AS FLOODING OF 
CREEKS...ROADS...AND NORMALLY DRY WASHES. DO NO ATTEMPT TO DRIVE 
THROUGH THIS AREA UNTIL THE THREAT HAS DIMINISHED.

LAT...LON 3494 11179 3490 11178 3490 11176 3490 11173
      3493 11173 3494 11176

$$
1 follow-up statement
000 
WGUS75 KFGZ 242058
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
154 PM MST THU AUG 24 2006

AZC005-025-242145-
YAVAPAI AZ-COCONINO AZ-
154 PM MST THU AUG 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR SOUTH
CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES...

AT 151 PM MST...COCONINO COUNTY EMERGENCY MANAGEMENT OFFICIALS 
AND LAW ENFORCEMENT HAVE REPORTED THAT HIGHWAY 89A HAS BEEN CLOSED 
DUE TO A DEBRIS FLOW COVERING THE ROADWAY. PEOPLE ARE ADVISED NOT TO 
TRAVEL SOUTH ALONG HIGHWAY 89A TO SEDONA FROM FLAGSTAFF. MODERATE 
RAIN IS CONTINUING TO FALL IN THE BRINS FIRE AREA...AND MORE SHOWERS 
WITH EMBEDDED STRONG THUNDERSTORMS WILL BE MOVING INTO THE BRINS 
AREA WITHIN 30 MINUTES TO ONE HOUR. RAINFALL RATES OF ONE HALF TO 
ONE INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

LAT...LON 3494 11179 3490 11178 3490 11176 3490 11173
      3493 11173 3494 11176

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 9:00 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 24, 9:00 AM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST THU AUG 24 2006

.SYNOPSIS...FOR TODAY EXPECT CONTINUED SCATTERED RAIN SHOWERS AND
THUNDERSTORMS TO FORM ALONG THE RIM BY AFTERNOON AND THEN MOVE
EASTWARD. THESE STORMS WILL BE SLOW MOVING AND THEREFORE RAINFALL
AMOUNTS COULD BE LOCALLY HEAVY IN SOME AREAS.

&&

.DISCUSSION...
THE UPPER LEVEL RIDGE WILL RETREAT EASTWARD AS A MID
LATITUDE TROUGH DROPS DOWN FROM THE NORTHWEST. THIS WILL ALLOW A
MORE WESTERLY FLOW PATTERN TO TAKE HOLD PUSHING THE MID LEVEL
MOISTURE EASTWARD. THIS DRY AIR ALOFT WILL REDUCE CHANCES FOR
PRECIPITATION AND THUNDERSTORMS IN THE WESTERN FORECAST ZONES.
EXPECT WIDELY SCATTERED RAIN SHOWERS AND THUNDERSTORMS IN WESTERN
ARIZONA TO BECOME MORE ISOLATED BY THE WEEKEND WITH SCATTERED
CHANCES NEAR THE WHITE MOUNTAINS TO CONTINUE THROUGH THE WEEKEND.

THE RETURN OF MONSOONAL MOISTURE HAS BEEN DELAYED A BIT ON THE
LATEST GFS MODEL RUN. NOW IT APPEARS THE RETURN TO A MORE MOIST
SOUTHEASTERLY FLOW WILL BEGIN ON MONDAY. THE TIMING OF THIS IS STILL
NOT CERTAIN AS MODEL SOLUTIONS THIS FAR OUT IN THE FORECAST PERIOD
TEND TO BE LESS PRECISE. THEREFORE THE EXTENDED FORECAST POP GRIDS
WILL TREND TOWARDS CLIMATOLOGY FOR THE EARLY PART OF NEXT WEEK.

BOHLIN

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP ACROSS THE HIGHER TERRAIN OF NORTHERN ARIZONA...ESPECIALLY
ALONG THE MOGOLLON RIM AND OVER THE WHITE MOUNTAINS...BY ABOUT 20Z
AND SPREAD INTO LOWER ELEVATIONS DURING THE AFTERNOON AND EARLY
EVENING. THE SLIGHTLY DELAYED ONSET OF CONVECTION IS DUE TO
CONSIDERABLE MID LEVEL CLOUD COVER OVER MUCH OF CENTRAL ARIZONA THIS
MORNING. THE STRONGEST STORMS WILL PRODUCE CEILINGS NEAR OR BELOW
4000 FT AGL AND IFR VISIBILITIES. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

HOWARD

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 24, 10:00 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU AUG 24 2006

AZZ004>018-037>040-250700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE PRIMARY WEATHER THREAT TODAY WILL BE FROM SLOW MOVING
THUNDERSTORMS WHICH HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE RIM BY
AFTERNOON THEN MOVE EASTWARD WITH THE MEAN LOW LEVEL FLOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS AND RAIN SHOWERS WILL DECREASE SLIGHTLY
IN THE WESTERN FORECAST ZONES. A MOIST MONSOON AIRMASS IS EXPECTED
TO REMAIN ENTRENCHED OVER EAST CENTRAL ARIZONA FOR THE NEXT SEVERAL DAYS...
LEADING TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS IN THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:19 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 24, 9:48 AM MSTSevere Thunderstorm WarningFGZYavapai20 min
Aug 24, 12:53 PM MSTFlash Flood WarningFGZYavapai37 min
Aug 24, 2:17 PM MSTFlash Flood WarningFGZCoconino58 min
Aug 24, 2:22 PM MSTFlash Flood WarningFGZYavapai53 min
Aug 24, 2:34 PM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.